North Carolina, 2006

Damaging Wind in North Carolina, May 25, 2006

May 25, 2006 · NWS RAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 25, 2:38 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, May 25, 2:38 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
338 PM EDT THU MAY 25 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
FAIRLY UNSTABLE ATMOSPHERE ACROSS PORTIONS OF THE COASTAL PLAIN THIS
AFTERNOON WITH DEWPOINTS IN THE MID 60S AND TEMPS IN THE UPPER 80S.
DEWPOINTS HAVE BEEN DROPPING THIS AFTERNOON ACROSS CENTRAL AND
WESTERN NC...WITH SOME LOCATIONS DROPPING FROM THE UPPER 60S INTO
THE UPPER 50S AND LOWER 60S COURTESY OF STRONG DIURNAL
HEATING/MIXING. LEE TROF AXIS APPEARS TO BE HUNG UP OVER THE
FOOTHILLS TO THE WEST OF THE AREA. AT THIS POINT...FEEL THAT THE
CHANCE FOR CONVECTION THIS AFTERNOON HAS DECREASED SIGNIFICANTLY...AND
THAT ANY CONVECTION THAT FIRES UP WILL DO SO ALONG DEWPOINT
DISCONTINUITIES ACROSS THE AREA OR ALONG THE SEABREEZE IN THE EXTREME
SOUTHEAST CORNER OF THE CWA. LOWERED POPS THE REMAINDER OF THIS
AFTERNOON.

PRECIP CHANCES TONIGHT SEEM TO BE DRIVEN BY WHETHER OR NOT MCS AND
ORGANIZED THUNDERSTORM ACTIVITY DEVELOPS IN TN/KY LATER THIS
AFTERNOON/EVENING AND CROSSES THE MOUNTAINS INTO THE AREA DURING THE
OVERNIGHT HOURS. ANY LOCAL CONVECTION THAT DEVELOPS THIS AFTERNOON
AND EVENING WILL QUICKLY WEAKEN AFTER SUNSET. WILL LEAVE A SLIGHT
CHANCE OF POPS DURING THE OVERNIGHT HOURS. GUIDANCE GIVES LOW TEMPS
TONIGHT IN THE UPPER 60S ACROSS THE AREA.

LARGE UPPER LEVEL LOW WILL MOVE EAST OR ESE INTO LAKE ERIE OR JUST
SOUTH INTO PA DURING THE DAY FRIDAY. ASSOC H5 TROF AND SFC FRONT
SHOULD WILL APPROACH THE AREA DURING THE EVENING HOURS. EXPECT
BETTER CHANCE OF CONVECTION TOMORROW WITH SIMILAR INSTABILITY BUT
BETTER DYNAMICS. EXPECT TOMORROW TO BE BREEZY...WITH WIND GUSTS OF
25 TO 30 MPH POSSIBLE DURING THE AFTERNOON AS WINDS ALOFT INCREASE
IN THE PRESENCE OF DEEP MIXING. SPC CONTINUES THE SLIGHT CHANCE FOR
SEVERE THUNDERSTORMS TOMORROW. GUIDANCE AND THICKNESSES SHOW HIGH
TEMPS SIMILAR TO TODAY...IN THE MID TO UPPER 80S...WITH A FEW
PLACES HITTING 90 OR 91 IN SOUTHERN PORTIONS OF THE CWA. CHANCE
FOR PRECIP WILL EXTEND INTO THE OVERNIGHT HOURS AS H5 TROF AND SFC
FRONT CROSS THE AREA. LOW TEMPS FRIDAY NIGHT WILL BE IN THE MID TO
UPPER 60S.

SATURDAY...H5 TROF MOVES OFF TO THE EAST WHILE SFC FRONT MOVES INTO
THE COASTAL PLAIN AND BEGINS TO WASH OUT...MOVING SOUTH OF THE AREA
BY SATURDAY NIGHT AND SUNDAY MORNING. WILL LEAVE A SLIGHT CHANCE OF
POPS ON SATURDAY MORNING ACROSS CENTRAL AND EASTERN PORTIONS OF THE
AREA...AND A SLIGHT CHANCE ON SATURDAY AFTERNOON IN THE COASTAL
PLAIN. GUIDANCE GIVES HIGH TEMPS IN THE MID TO UPPER 80S.

SKIES BEGIN TO CLEAR ON SUNDAY AS THE PATTERN FINALLY SHIFTS AND
DEEP H5 RIDGE BEGINS TO BUILD OVER THE AREA.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
HIGH PRESSURE SURFACE AND ALOFT DURING THE PERIOD WITH SURFACE HIGH
PRESSURE SLIPPING INTO THE ATLANTIC MONDAY NIGHT. SOME SMALL RISK
FOR AFTERNOON CONVECTION EACH DAY BUT NOTHING SO SOLID AS TO PUSH
RAIN CHANCES BEYOND ISOLATED TO SLIGHT. TEMPERATURES A FEW DEGREES
ABOVE NORMAL.

&&

.AVIATION...
CUMULUS BEGINNING TO DEVELOP IN THE EAST AT THIS TIME AS WEAK BAND
OF SHOWERS PROGRESSES EAST FROM THE FOOTHILLS. HAVE OMITTED
THUNDERSTORMS FROM THE FORECAST ON THE BASIS OF LIMITED EXPECTED
COVERAGE. THE SOUTHEAST SEEMS MOST FAVORED FOR CONVECTION MID
AFTERNOON INTO LATE EVENING. EXPECT SOME LIGHT FOG LATE TONIGHT
BUT ENOUGH MIXING AND DRYNESS ALOFT TO PRECLUDE STRATUS. GUSTY
WEST WINDS SOON AFTER SUNRISE FRIDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...VINCENT
LONG TERM...RLH
AVIATION...RLH
Hazardous weather outlook, May 25, 9:42 AM EST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1042 AM EDT THU MAY 25 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-261445-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1042 AM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
A TROUGH OF LOW PRESSURE WILL SHARPEN OVER THE PIEDMONT TODAY AS
AN UPPER LEVEL DISTURBANCE MOVES EASTWARD THROUGH THE REGION.
INCREASING LOW LEVEL MOISTURE AND THE HEATING OF THE DAY WILL
CAUSE THE ATMOSPHERE TO BECOME UNSTABLE... LEADING TO THE
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS IN THE MID
AFTERNOON AND CONTINUING THROUGH THE EVENING. A FEW STORMS MAY
BECOME SEVERE... WITH WIND GUSTS OVER 55 MPH AND PENNY SIZED
HAIL. ALTHOUGH THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL NORTH
CAROLINA...THE FORMATION OF SEVERE STORMS WILL BE SLIGHTLY MORE
FAVORABLE ALONG AND EAST OF HIGHWAY ONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONGER LOW PRESSURE SYSTEM WILL APPROACH THE REGION FROM THE
NORTHWEST ON FRIDAY. AS WINDS ALOFT INCREASE AND THE ATMOSPHERE
BECOMES UNSTABLE ONCE AGAIN... SCATTERED TO NUMEROUS THUNDERSTORMS
WILL DEVELOP. SOME OF THESE STORMS COULD BECOME SEVERE IN THE
LATE AFTERNOON THROUGH EARLY EVENING. THE MAIN THREAT IS EXPECTED
TO BE FROM STRONG STRAIGHT LINE WINDS IN EXCESS OF 60 MPH... BUT
NICKEL SIZE IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER NETWORK ACTIVATION MAY BE NEEDED BOTH TODAY AND ON
FRIDAY.

In the hours before

Special weather statement, May 25, 4:14 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
514 PM EDT THU MAY 25 2006

NCZ024-025-252215-
DURHAM-ORANGE-
514 PM EDT THU MAY 25 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS ORANGE AND DURHAM COUNTIES
THROUGH 615 PM EDT...

AT 514 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES
SOUTH OF EFLAND...OR ABOUT 9 MILES WEST OF CHAPEL HILL...MOVING EAST
AT 25 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CHAPEL HILL...
DURHAM...BETHESDA...GORMAN.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

BL
Special weather statement, May 25, 4:23 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
523 PM EDT THU MAY 25 2006

NCZ024-025-252215-
DURHAM-ORANGE-
523 PM EDT THU MAY 25 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS DURHAM COUNTIES THROUGH 615
PM EDT...

AT 514 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES
SOUTH OF EFLAND...OR ABOUT 9 MILES WEST OF CHAPEL HILL...MOVING EAST
AT 25 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...DURHAM...BETHESDA... AND GORMAN.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

BL/REU
Local storm report, May 25, 4:49 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
549 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             2 N CHAPEL HILL         35.96N 79.04W
05/25/2006  E1.00 INCH       ORANGE             NC   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER

&&

REU
Special weather statement, May 25, 4:58 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
558 PM EDT THU MAY 25 2006

NCZ041-252300-
WAKE-
558 PM EDT THU MAY 25 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 700 PM
EDT...

AT 558 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 17 MILES
WEST OF FALLS LAKE...OR ABOUT OVER DURHAM...MOVING EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...FALLS LAKE...
PURNELL...WAKE FOREST...ROLESVILLE.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

23
Local storm report, May 25, 5:31 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
631 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             6 SW FALLS LAKE         35.87N 78.66W
05/25/2006  E0.75 INCH       WAKE               NC   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER

&&

REU

The radar

The Raleigh/Durham radar (KRAX), 29 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wake

When
May 25, 5:45 PM EST
Where
Wake County, 6 mi N of Raleigh
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.880, -78.667

TREES AND POWER LINES DOWN ON HOUSE AT THE INTERSECTION OF CAPITAL BLVD. AND I-540.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506417.